You may find that your usual bowel habits have changed since your treatment. The following information may be helpful:
Certain pain medications may cause constipation
Increasing fluid intake may help to relieve constipation
Reduced levels of physical activity contribute to constipation
Certain drugs such as chemotherapy, antibiotics, and antacids may cause diarrhea
Emotional stress may cause diarrhea
You can easily manage constipation by increasing the amount of fluid you drink, engaging in regular physical exercise, and modifying the types of foods you eat. Along with increasing fiber intake, stool softeners are often used to relieve constipation. Do not use suppositories or enemas unless directed to do so by your nurse coordinator, nurse practitioner, or physician.
It is common to have some diarrhea following a transplant. However, if you have a significant increase in the amount of diarrhea you have been experiencing, new diarrhea that persists for more than 24 hours, diarrhea so severe that it makes you weak, or if your stool is ever bloody, black, or tarry, contact your health care provider.
Important Information for Allogeneic Transplant Patients:
Severe diarrhea can be a sign of graft-versus-host disease. If you have more than two or three diarrhea stools a day, or if you find you are incontinent, call your health care provider or your BMT nurse coordinator immediately.
You may experience occasional itching, burning, swelling, and discomfort to your rectal area. Gentle washing after each bowel movement with a mild soap and water is helpful. It is important for women to wipe from front to back. There are also other treatments you may try. Sitting in a warm bath 2-3 times a day, for 15-20 minutes, can provide significant relief. Plastic basins (sitz baths) that sit over the toilet rim are also available for this purpose. Over-the-counter creams and ointments for hemorrhoids are available at grocery stores and pharmacies. Call your physician before using any preparations.